What do you keep on hand for low blood sugar?

By theladyiscrazy Latest Reply 2014-02-09 11:40:59 -0600
Started 2014-02-04 11:37:19 -0600

I had my first low blood sugar reading of 61 (before lunch). Previously I have only gotten as low as 74. So, I was wondering what you keep on hand to have when your blood sugar drops too low (my doctor ideally doesn't want me below 80)? For that quick pick up, that obviously one would follow up with real food.

45 replies

Type1Lou 2014-02-09 11:40:59 -0600 Report

The best food to raise blood-glucose is a fast-acting carb…like glucose tabs, gels, juice, hard candies, raisins, real (not diet) sodas or, in a pinch just sugar mixed with water. Cookies, candy bars and other tempting no-nos may not be absorbed as fast and usually cause me to eat more (because who like's the feeling of a low BG???) which then results in too high BG readings.

TopazDee 2014-02-08 06:03:39 -0600 Report

My pharmacist recommended Glucose tablets followed by a cheese and tomato sandwich then a banana which gives you continued slow release carbs to keep BG's level. Love and Light Topaz xxx

theladyiscrazy 2014-02-07 06:59:03 -0600 Report

I woke up with a low blood sugar today. So, I am calling my doctor as I may need to adjust one of my meds.

jigsaw 2014-02-07 07:24:39 -0600 Report

I suspect that you might be on the right path. It's one thing to figure out the best way to raise your BG when it's low, but it's much better to figure out why it's going low, and nip it in the bud!

theladyiscrazy 2014-02-07 20:54:55 -0600 Report

The doctor lowered my units of Lantus (night insulin) and I am to call her with my readings and how I am doing in one week UNLESS I still have low readings. Then I am to contact her immediately. Lower readings (as opposed to high ones I had been doing) is great but not too low (which seems to be the current issue). It is hard to find that "middle/perfect" ground.

Type1Lou 2014-02-09 11:34:59 -0600 Report

When I was on MDI and was having frequent night-time lows, my endo changed my Lantus shot from nighttime to morning and that helped a bit but, a year later I started pumping and haven't had a really scary low since then.

jigsaw 2014-02-08 08:03:44 -0600 Report

I use to have a similar problem also. I asked my doctor and a couple of medical professionals if I could adjust my insulin using my own discretion. They said as long as you adjust no more than one or two units, at a time, it would be ok. I think getting the insulin dose just right is a bit tricky for many in the beginning. As long as you're not experiencing extreme swings with your BG, your doctor will probably approve you making a small adjustment. I just found it annoying to have to keep calling, if it wasn't necessary.

Glucerna 2014-02-07 19:56:30 -0600 Report

I agree with you jigsaw about figuring out what is causing the lows, and then preventing them. Sometimes that's not possible, but if you're noticing a trend such as going low after exercise, or at a certain time of day, it makes sense to make changes ahead of time to prevent the low. Those changes might be a change in food choices or even medication changes, and talking with your physician is key. ~Lynn @Glucerna

dagger1234 2014-02-05 22:41:59 -0600 Report

I'm getting so sick of eating the glucose tablets when I am low. Since I've been working out more recently now, the glucose tablets just tastes like straight up chalk now. Don't get me wrong…I'll still take them but now I have hard candies like starburst, sweet tarts, etc on me but just chew on like 2-3 and they work just as fast as the tablets.

I chose to carry candy because they're light to carry and effective.

PeggySue1234 2014-02-05 19:09:49 -0600 Report

I carry go-go fruit individual serving in my purse. Can buy in a 4 pack in canned fruit section. Screw off cap squeezable package. carbs 15.

bayridgevet 2014-02-05 14:42:35 -0600 Report

I used to take a glucose tabs and when I started to feel better I d ting a 6 oz glass of milk. I tried not to eat candy or overheat because I was an extremely brittle diabetic. Good luck, Gregg

guarisco66 2014-02-05 11:46:16 -0600 Report

I get down below 80 and I feel seriously shaky! I always have orange juice for a quick boost. Hard candy if I am on the road. I can usually feel the drop coming on, so peanu butter is best. With my acid reflux, I make sure I have taken that pill first thing in the AM!

Just Joyce
Just Joyce 2014-02-05 11:37:09 -0600 Report

I carry fast acting LeveLife glucose with me everywhere I go. I got it as a free sample. Not sure if it is sold in stores and it is a liquid. I never leave home without some kind of snack. I don't have lows often and when I do I grab a piece of fruit if I am home.

jigsaw 2014-02-05 09:28:06 -0600 Report

Some simple carbs will send your blood glucose sky rocketing in the opposite direction, as I'm sure your aware. So, depending on the usual variables involved, I have some fresh fruit available, peanut butter, although it takes a bit longer to raise blood sugar, crackers, a hard candy in a pinch, like when I'm on the road etc. I have never taken glucose tabs, but they are available at most pharmacies over the counter.
By the way, I have rarely experienced a low. I attribute that fact to good blood glucose control. That may not apply to everyone, but I know good mgmt definitely will help to cut down on lows and possibly even eliminate them.

theladyiscrazy 2014-02-05 15:20:59 -0600 Report

I think the problem, for me, is y sugar level was high and we added a night insulin. I have been working on my diet, thus lowering my sugar levels as well. I may have to adjust my insulin down a couple of IUs.

jigsaw 2014-02-05 19:10:39 -0600 Report

It can be tricky getting the right combination. When I started insulin, I had to make some adjustments before I finally got it down. As a matter of fact, I think minor adjustments will always come onto play. For me, I'm comfortable with my food plan in general, but I do make very small adjustments of a unit or two with my insulin. Of course I have approval from both my endo and my primary care physician to do so. They both work for the same medical organization, so they have access to all my records. On top of all of this, my primary care physician has diabetes also. It helps, because he is very understanding. I've been helping him to get his A1c down for some time now! Just kidding about his A1c, but he really does seem to be an excellent doctor.
I'm sure with time and a bit of trial and error, you'll get it all under control. Just takes some effort and time.

Vigneswari 2014-02-04 21:28:00 -0600 Report

U can have glucose tablets with you all the time coz immediately when u find low instead of searching for snacks take a glucose tablet which helps you to avoid getting lower than you are. If you want o have snacks then after having a glucose tablet u can get your snack. A glucose tab can spike some 20 points.

Glucerna 2014-02-04 16:09:16 -0600 Report

This is a really interesting discussion. I would think that it's easy to get more than the recommended 15 grams of carbohydrate eating something like Skittles or other small candies. Some people tell me they purposefully use the glucose tabs because they don't taste good enough to overeat :) ~Lynn @Glucerna

Glucerna 2014-02-04 16:07:49 -0600 Report

This is a really interesting discussion. I would think that it's easy to get more than the recommended 15 grams of carbohydrate eating something like Skittles or other small candies. Some people tell me they purposefully use the glucose tabs because they don't taste good enough to overeat :) ~Lynn @Glucerna

GabbyPA 2014-02-04 15:25:41 -0600 Report

Glucose tablets and coke.

jigsaw 2014-02-05 09:17:17 -0600 Report

You mean coca-cola? I hope so!

GabbyPA 2014-02-05 09:19:23 -0600 Report

LOL....yep. I didn't even think of that.

jigsaw 2014-02-05 09:41:08 -0600 Report

Good thing we got that straightened out! I had this flash image of all these DC members running out to snort coke, and pop glucose tablets! LoL
But, don't worry Gabby, I'm always here ( willing & able ) to protect and honor your good reputation!!! (-;

GabbyPA 2014-02-05 10:30:52 -0600 Report

Thank you my knight in shining armor. LOL! Funny how words mean one thing to a person and something totally different to someone else.

That image you put there sounds like a horrible "anti drug" campaign gone very wrong. LOL....can't un-see that!

kimfing 2014-02-04 12:32:18 -0600 Report

Juice boxes. Jelly beans. I use bevita breakfast thins, they have 9 carbs per thin then a handful of peanuts, that works for me. If i take the 15g, i go too high

One Step at a Time
One Step at a Time 2014-02-04 12:04:26 -0600 Report

Orange juice, Gatorade, skittles in my purse.
Chocolate takes too long. So go for something that "just sugar". I'd rather eat a small pack of skittles than glucose tabs. You have to eat like 4 to get to 15 carbs. Same as those little bags of candy.

Next Discussion: Numb on my finger tips »